Texas, 2009

Hail and Damaging Winds in Texas, July 1, 2009

July 1, 2009 · NWS SHV · 3 events in 1 county or zone

Severe thunderstorms developed across southeast Oklahoma and northeast Texas as a result of strong surface heating and a weak surface trough of low pressure. The storms in southeast Oklahoma were likely aided by the terrain of the Ouachita Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms developed across southeast Oklahoma and northeast Texas as a result of strong surface heating and a weak surface trough of low pressure. The storms in southeast Oklahoma were likely aided by the terrain of the Ouachita Mountains. The storms were very isolated in nature and produced large hail and damaging thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 1, 2:56 PM CST, 39 minutes earlier.

Area forecast discussion, Jul 1, 2:56 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
356 PM CDT WED JUL 1 2009

.DISCUSSION...
UNAUTHORIZED CONVECTION ONGOING ACROSS EXTREME SE OK/ADJACENT SW
AR THIS AFTERNOON...WHERE A LOW LEVEL REFLECTION OF THE SFC TROUGH
HAS INTERACTED WITH THE HIGHER TERRAIN...STRONG HEATING...AND
STEEP LAPSE RATES TO PRODUCE AT LEAST 1 SEVERE STORM OVER SE
MCCURTAIN CO/WESTERN LITTLE RIVER COUNTY. VISIBLE SATELLITE ALSO
INDICATES BUILDING TOWERS FROM CNTRL TX SE INTO THE SAM
RAYBURN/LOWER TOLEDO BEND COUNTRY...WITH EVEN ISOLATED SHOWERS
DEVELOPING NEAR ANGELINA COUNTY IN VC OF A WEAK SHEAR AXIS. WILL
HIGHLIGHT SLIGHT CHANCE POPS FOR THESE AREAS THIS EVENING...ALTHOUGH
AM EXPECTING THE CONVECTION TO WANE WITH THE SETTING SUN.

OTHERWISE...THE MAIN STORY FOR THE SHORT TERM WILL BE THE HEAT...AS
WE APPROACH THE HOLIDAY WEEKEND. DRY AIR ADVECTING BEHIND THE SFC
TROUGH HAS RESULTED IN GOOD MIXING THIS AFTERNOON...WITH SOME
COMPRESSIONAL HEATING ALLOWING TEMPS THIS AFTERNOON TO
REACH/EXCEED THE CENTURY MARK IN MANY LOCALS ALONG/S OF THE I-20
CORRIDOR OF E TX/N LA. MORE OF THE SAME IS EXPECTED THURSDAY...AS
HEAT INDICES WILL REMAIN NEAR THE AMBIENT MAX TEMP DURING THE
AFTERNOON. THUS...WILL HOLD OFF ON ISSUANCE OF A HEAT ADVISORY FOR
NOW. HOWEVER...THE STORY MAY CHANGE BY FRIDAY AND ESPECIALLY THIS
WEEKEND...AS SRLY WINDS RETURN...THUS RESULTING IN MORE
HUMID/OPPRESSIVE CONDITIONS. THE LOW LEVEL REFLECTION OF THE SFC
TROUGH IS STILL SHOWN ON THE 18Z NAM THURSDAY AFTERNOON...EXTENDING NW TO
SE FROM THE RED RIVER OF NE TX...INTO EXTREME SW AR/N LA...THUS
WITH STRONG HEATING/ANY ENHANCED CONVERGENCE NEAR THE HIGHER
TERRAIN...CAN/T RULE OUT ISOLATED CONVECTION AGAIN
REDEVELOPING...BUT WILL NOT INCLUDE MENTION ATTM. IN
ADDITION...SHORT TERM PROGS INDICATE THE SFC TROUGH TO THE S BACKING
N A TAD INTO THE LOWER TOLEDO BEND COUNTRY/CNTRL LA TONIGHT...WHICH
COULD FOCUS ISOLATED CONVECTION AS WELL DURING PEAK HEATING.

THE UPPER RIDGE TO OUR W BEGINS TO BUILD E INTO THE MID/LOWER MS
VALLEY FRIDAY...HOLDING THROUGH MUCH OF THE WEEKEND. THE GFS HAS
DONE AN ABOUT-FACE IN QUICKLY BREAKING DOWN THE RIDGE
SUNDAY...ALTHOUGH THE ATTENDANT WEAK COLD FRONT DOESN/T WORK S
TOWARDS THE RED RIVER UNTIL LATE SUNDAY AFTERNOON/EVENING. HAVE
MAINTAINED LOW CHANCE POPS FOR THE FAR NRN COUNTIES SUNDAY...WITH
SLIGHT CHANCE POPS FARTHER S...BUT N OF I-20. HAVE SIDED THE
EXTENDED PORTION OF THE FORECAST WITH THE ECMWF...WHICH IS SLOWER
TO BREAK DOWN THE RIDGE...AND MAINTAINS A SLOWER FROPA THROUGH
EARLY WEDNESDAY. AS THE RIDGE BEGINS TO BUILD NE ACROSS THE NRN
PLAINS AROUND MIDWEEK...THE FRONT SHOULD BE REINFORCED SWD UNTIL
IT EXITS THE AREA...HENCE PERHAPS A SHOT AT SOME SCT RAINFALL
OVER A GOOD PORTION OF THE AREA AT THAT TIME.

PRELIMS TO FOLLOW BELOW...

15

&&

.AVIATION...
UPPER LEVEL RIDGING WILL PROVIDE VFR CONDITIONS THROUGH THE
MAJORITY OF THE TERMINAL FORECAST PERIOD. ISOLATED CONVECTION MAY BE
POSSIBLE ON THURSDAY FROM 18Z-00Z. OTHERWISE...EXPECT LIGHT WINDS AS
A WEAK SURFACE BOUNDARY REMAINS STALLED ACROSS THE REGION. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73 100  73 101  75 /   0   0   0  10  10
MLU  70  99  71 100  73 /   0   0   0   0   0
DEQ  67  96  70  98  73 /  20  10  10  10  10
TXK  70  97  72  99  75 /  20  10  10  10  10
ELD  67  97  68  99  72 /  10  10  10   0   0
TYR  72 100  75 101  76 /   0   0   0  10  10
GGG  69 100  73 101  74 /   0   0   0  10  10
LFK  72 101  74 101  75 /  20  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/05
Hazardous weather outlook, Jul 1, 10:34 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1134 AM CDT WED JUL 1 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1134 AM CDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BEGINS TO BUILD EAST INTO
SOUTHERN PLAINS AND MISSISSIPPI VALLEY BY FRIDAY...AFTERNOON
TEMPERATURES WILL REACH THE UPPER 90S AND LOWER 100S AREAWIDE
THURSDAY THROUGH THE UPCOMING HOLIDAY WEEKEND. ALTHOUGH DRY AIR
AT THE SURFACE WILL KEEP HEAT INDICES AROUND THE AMBIENT AIR
TEMPERATURE THURSDAY...THE RETURN OF SOUTHERLY WINDS FRIDAY WILL
LEAD TO MORE HUMID CONDITIONS...RESULTING IN HEAT INDICES NEARING
OR EXCEEDING 105 DEGREES FRIDAY THROUGH SUNDAY.

RESIDENTS THAT ARE OUTDOORS FOR LONG PERIODS OF TIME THIS WEEKEND ARE
URGED TO TAKE FREQUENT BREAKS IN THE SHADE...AND TO DRINK PLENTY
OF WATER TO REMAIN HYDRATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

In the hours before

Special weather statement, Jul 1, 1:23 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
223 PM CDT WED JUL 1 2009

OKZ077-012015-
MCCURTAIN-
223 PM CDT WED JUL 1 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 315 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROKEN BOW...OR 19 MILES WEST OF DE QUEEN...
MOVING SOUTHEAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, Jul 1, 1:43 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
243 PM CDT WED JUL 1 2009

ARZ050-059-012045-
LITTLE RIVER-SEVIER-
243 PM CDT WED JUL 1 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     DE QUEEN...HORATIO AND WINTHROP...

AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DE QUEEN...MOVING SOUTHEAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

05
Local storm report, Jul 1, 2:42 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 PM CDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             9 NNE TOM               33.85N 94.51W
07/01/2009  E1.25 INCH       MCCURTAIN          OK   LAW ENFORCEMENT

&&

PARKER

The radar

The Shreveport radar (KSHV), 128 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bowie

When
July 1, 3:35 PM CST
Where
Bowie County, 3.5 mi N of New Boston
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.500, -94.410

Local emergency manager estimated wind gusts to near 60 mph just north of New Boston, Texas.

Thunderstorm Wind, Bowie

When
July 1, 3:40 PM CST
Where
Bowie County, 0.69 mi N of New Boston
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.460, -94.420

Trees were downed in town.

Hail, Bowie

When
July 1, 3:40 PM CST
Where
Bowie County, 0.69 mi N of New Boston
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.460, -94.420

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187971, 187973, 187974.